Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Pittsburgh, PA

July 5, 2001Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2001, 3:03 PM EDT for Ohio County, West Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 3:03 PM EDT (19:03 UTC)
Expired
Jul 5, 2001, 3:45 PM EDT
In force
42 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Ohio County, WV

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:10 PM EDTThunderstorm WindWest Liberty, WVThunderstorm winds downed a large tree.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:52 AM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 5, 10:52 AM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EDT THU JUL 5 2001

FRONTAL BNDRY ACROSS NW PA ATTM WITH 88D SHOWING SOME PRECP
DVLPNG N OF PIT...ALONG/AHD OF IT.
MDLS SHOW UPPER LOW OVER SE CANADA SPINING GOOD SHRT/WV SEWD
ACROSS CWA THIS AFTN/EARLY TNGT AND WITH SRN SXNS ATTM WITH DWPNTS
IN MID-UPPER 60S  ALONG WITH AFTN HEATING  SHOULD FUEL STORMS.
CONCERN ABOUT OUTFLOW BNDRYS/LOW LVL MOSITURE BELT IN XTREME SRN
CNTYS WHERE EARLIER MDT-ISLD HEAVY RAINS FELL THIS MRNG AND ARE PRIMED
FOR RAPID RUNOFF WITH MORE STORMS DURING AFTN HRS. FFA THUS ISSUED
AND MAY HAVE TO BE EXTENDED THRU EVE LATER AS WX DVLPS DURG AFTN HRS.
RAISED TEMPS AND POPS FOR AFTN ALL ZONES. REST SAME.

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZONE MDZ001.

OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES
PAZ031>032.

WV...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZOYNES WVZ004...
WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Jul 5, 11:00 AM EDT, 4 hours 3 minutes before
OHZ041-051615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO NORTHERN COLUMBIANA COUNTY BEFORE
1115 AM EDT AFFECTING SALEM...NORTH GEORGETOWN...AND LEATONIA
AND THEN MOVE SOUTHEASTWARD ACROSS THE REMAINDER OF THE COUNTY.
THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS FROM 30 TO 40 MPH
AND DANGEROUS LIGHTNING. AL%SO HEAVY RAINFALL IS  POSSIBLE OF
ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 11:40 AM EDT, 3 hours 23 minutes before
PAZ013-020-051630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO SOUTHWEST MERWCER COUNTY AND NORTHERN
BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO
HEAVY RAINFALL IS  POSSIBLE OF ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 11:41 AM EDT, 3 hours 22 minutes before
PAZ013-020-051630-
SPECIAL WEATHER STATEMENT...CORRECTION FOR LAWRENCE COUNTY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO SOUTHWEST LAWRENCE COUNTY AND NORTHERN
BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO
HEAVY RAINFALL IS  POSSIBLE OF ONE INCH IN LEbSS THAN ONE HOUR.
Special weather statement, Jul 5, 12:02 PM EDT, 3 hours 1 minute before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
030-WVZ001>003-052000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT THU JUL 5 2001

...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...

STORMS ACROSS THE REGION THIS AFTERNOON MAY CONTAIN
SMALL HAIL...WIND GUSTS UP TO 40 MPH OR SO...AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. HEAVY DOWNPOURS OF UP TO AN INCH
OF RAIN IN A SHORT PERIOD OF TIME IS ALSO POSSIBLE.

BE ALERT TO CHANGING WEATHER CONDITIONS IF YOU ARE OUTDOORS OR
TRAVELING ON THE ROADWAYS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:37 AM EDTFlash Flood WarningPBZGreene3 hr
Jul 5, 1:08 PM EDTSevere Thunderstorm WarningPBZWestmoreland67 min
Jul 5, 2:55 PM EDTSevere Thunderstorm WarningPBZWestmoreland65 min
Jul 5, 11:20 AM EDTSevere Thunderstorm WarningPBZColumbiana40 min
Jul 5, 5:04 PM EDTFlash Flood WarningPBZMarion116 min
Jul 5, 5:17 PM EDTSevere Thunderstorm WarningPBZPreston58 min
Jul 5, 5:57 PM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.